North Dakota, 2011

Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011

June 12 to 13, 2011 · NWS BIS · 25 events in 6 counties and zones

A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$430,000
Crop damage
$55,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong short wave trough ejecting into the Northern Plains, coupled with increasing large scale ascent ahead of an upper level jet streak, brought widespread severe weather to much of southwest and south central North Dakota during the evening hours of June 12th. Favorable low level vertical wind shear increased the threat for supercellular storms and isolated tornados. Tornado Watch number 468 was initially issued during the mid afternoon for far southwest North Dakota, followed by Tornado Watch number 469 issued in the early evening for all of west and central North Dakota.

Numerous severe thunderstorm warnings, several tornado warnings, and several flood and flash flood warnings were issued during this event. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, several reports of flash flooding, and four confirmed tornadoes, including one EF2 tornado, occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 12, 4:50 PM MST, 35 minutes earlier.

Area forecast discussion, Jun 12, 4:50 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011

.UPDATE...UPDATE FOR NEW TORNADO WATCH.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.

&&

.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 1:20 PM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 12, 4:11 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT SUN JUN 12 2011

NDZ034-035-130015-
BURLEIGH-MORTON-
611 PM CDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST
AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANDAN...             BISMARCK...
  DOUBLE DITCH INDIAN VILLAGE...              BALDWIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jun 12, 4:32 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT SUN JUN 12 2011

NDZ041-130015-
HETTINGER ND-
532 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN HETTINGER COUNTY UNTIL 615
PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAVELOCK...
  REGENT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 12, 4:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 12 2011

NDZ041-044-130030-
ADAMS ND-HETTINGER ND-
546 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER AND CENTRAL ADAMS
COUNTIES UNTIL 630 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTHWEST OF LEMMON...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL HETTINGER AND NORTHERN ADAMS COUNTIES.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 12, 4:48 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 12 2011

NDZ040-043-130015-
BOWMAN ND-SLOPE ND-
548 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN SLOPE AND WESTERN BOWMAN
COUNTIES UNTIL 615 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWMAN...
  SUNSET BUTTE...
  RHAME...
  GRIFFIN...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The radar

The Bismarck radar (KBIS), 135 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 1 heavy rain. Local standard time, as filed.

Tornado, Hettinger

When
June 12, 5:25 PM MST to 5:27 PM MST
Where
Hettinger County, 4.5 mi SW of Mott Muni Arpt to 4.4 mi SW of Mott Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
46.304, -102.387

The observer reported a tornado briefly touched down in his farm fields and destroyed crops. No other damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.

Hail, Morton

When
June 12, 6:34 PM CST to 6:40 PM CST
Where
Morton County, Glen Ullin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Hail, Grant

When
June 12, 5:55 PM MST to 5:57 PM MST
Where
Grant County, Elgin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.400, -101.850

Hail, Grant

When
June 12, 5:55 PM MST to 5:57 PM MST
Where
Grant County, Elgin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.400, -101.850

Hail, Morton

When
June 12, 7:02 PM CST to 7:08 PM CST
Where
Morton County, 5.67 mi E of Sweet Briar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.830, -101.060

Hail, Morton

When
June 12, 7:07 PM CST to 7:14 PM CST
Where
Morton County, 5.07 mi ENE of Sweet Briar
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.870, -101.090

Hail, Hettinger

When
June 12, 6:25 PM MST to 6:30 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.540, -102.870

Hail, Morton

When
June 12, 7:29 PM CST to 7:34 PM CST
Where
Morton County, 1.89 mi E of Sweet Briar
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.830, -101.140

Hail, Morton

When
June 12, 7:29 PM CST to 7:35 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.850, -101.410

Heavy rain accompanied the large hail.

Tornado, Morton

When
June 12, 7:45 PM CST to 7:49 PM CST
Where
Morton County, 8.3 mi N of Judson to 8.73 mi N of Judson
Rating
EF0
Path length
0.48 mi
Path width
25 yd
Reported by
Public
Coordinates
46.950, -101.260

This tornado briefly touched down in the open country. No reports of damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.

Tornado, Morton

When
June 12, 8:00 PM CST to 8:02 PM CST
Where
Morton County, 4.03 mi NNW of Judson to 4.1 mi NNW of Judson
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
46.885, -101.298

Spotters reported a brief tornado touchdown in open country northwest of Sweet Briar Lake. No reports of damage, injuries, or fatalities occurred with this tornado. Based on the report, this was a weak EF0 tornado on the Enhanced Fujita Scale, with winds of 70 miles per hour.

Tornado, Grant

When
June 12, 7:15 PM MST to 7:22 PM MST
Where
Grant County, 6.23 mi SSE of New Leipzig to 3.66 mi S of Elgin Muni Arpt
Rating
EF2
Path length
6 mi
Path width
800 yd
Property damage
$200,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.283, -101.916

A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down eight miles south-southwest of Elgin, then moved northeast before lifting 3 miles south-southeast of Elgin. No fewer than four farmsteads were damaged along the path of the tornado. The worst damage occurred six miles south-southwest of Elgin, where the tornado was nearly one half of a mile wide, damaging every building on a farmstead and completely destroying the smaller buildings. Damage also occurred to trees, vehicles, and power poles. The damage surveyed corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of around 120 miles per hour.

Farther north-northeast, three other farmsteads sustained tornado damage. Damage on the first two farmsteads north-northeast of the worst damage was consistent with an EF1 tornado. The farthest north farmstead had damage consistent with an EF0 tornado.

There were no injuries or fatalities with this tornado.

Funnel Cloud, Stark

When
June 12, 7:18 PM MST to 7:19 PM MST
Where
Stark County, 4.78 mi SW of Richardton
Reported by
Emergency Manager
Coordinates
46.830, -102.390

This report was relayed by the Stark County Emergency Manager from a public report of a brief appearance of a funnel cloud.

Funnel Cloud, Stark

When
June 12, 7:27 PM MST to 7:28 PM MST
Where
Stark County, Richardton
Reported by
Law Enforcement
Coordinates
46.880, -102.320

A funnel cloud briefly formed near Richardton.

Flash Flood, Morton

When
June 12, 8:30 PM CST to 10:00 PM CST
Where
Morton County, 3.5 mi SE of Hebron to 3.04 mi SE of Hebron
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
46.870, -101.970

Over one foot of water was over both the west and east bound lanes of Interstate 94 near mile marker 106. A three car accident was attributed to the flash flooding from the heavy rain. No injuries were reported. There was also flash flooding of other low water crossing area along the interstate in western Morton County. A report of 2.33 inches of rain in less than two hours was received from the Glen Ullin area.

Thunderstorm Wind, Morton

When
June 12, 8:34 PM CST
Where
Morton County, 7.66 mi SSW of Almont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.630, -101.570

Delete.

Thunderstorm Wind, Grant

When
June 12, 7:37 PM MST to 7:44 PM MST
Where
Grant County, 6.38 mi NNW of Carson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.510, -101.600

The Grant County Sheriff estimated strong thunderstorm winds up to 60 miles per hour.

Thunderstorm Wind, Morton

When
June 12, 8:43 PM CST to 8:48 PM CST
Where
Morton County, 4.13 mi NNW of Flasher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.504, -101.266

Estimated thunderstorm winds of 60 miles per hour were reported northwest of Flasher.

Funnel Cloud, Morton

When
June 12, 8:48 PM CST
Where
Morton County, 5.53 mi S of Almont
Reported by
Public
Coordinates
46.650, -101.500

Thunderstorm Wind, Morton

When
June 12, 8:50 PM CST to 9:10 PM CST
Where
Morton County, 4 mi E of New Salem to 9 mi E of New Salem
Measured
74 kt (85 mph) estimated gust
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
46.850, -101.335

Strong thunderstorm winds up to 85 miles per hour resulted in a path of damage east of New Salem. Two outbuildings on a farmstead had roofs blown off, and one had walls collapsed. Damage was indicative of strong straight line winds, with all debris blown to the northeast.

Flash Flood, Grant

When
June 12, 8:00 PM MST to 11:00 PM MST
Where
Grant County, 5 mi N of Elgin to 6.33 mi N of Elgin Muni Arpt
Cause
Heavy Rain
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
46.472, -101.850

Very heavy rainfall contributed to flash flooding along Antelope Creek near North Dakota Highway 49. A storm survey crew observed high water marks near the top of barbed wire fences in this area. The Carson Press newspaper reported damage was sustained to rural roads north of Elgin.

Flash Flood, Grant

When
June 12, 8:00 PM MST to 11:00 PM MST
Where
Grant County, New Leipzig to 1.02 mi E of New Leipzig
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.370, -101.950

Very heavy rainfall contributed to flash flooding in and around New Leipzig. Streets quickly became flooded, and sewage backup was reported in basements.

Thunderstorm Wind, Burleigh

When
June 12, 9:20 PM CST to 9:30 PM CST
Where
Burleigh County, 3.49 mi N of Bismarck
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.850, -100.780

Strong thunderstorm winds estimated at 70 miles per hour were reported in central Bismarck.

Heavy Rain, Morton

When
June 12, 9:20 PM CST to 9:45 PM CST
Where
Morton County, 0.47 mi E of Mandan
Reported by
Trained Spotter
Coordinates
46.830, -100.890

A report of 1.10 inches of heavy rain in 25 minutes.

Flash Flood, Oliver

When
June 12, 10:15 PM CST to June 13, 1:00 AM CST
Where
Oliver County, Center to 13.55 mi SW of Sanger
Cause
Heavy Rain
Property damage
$20,000
Reported by
Mesonet
Coordinates
47.120, -101.300

Heavy rainfall of over three inches resulted in widespread flash flooding over eastern Oliver County as confirmed by emergency management. Low water crossings were flooded with damage to gravel roads and culverts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310236, 310240, 310237, 310291, 310243, 310244, 310239, 310248, 310250, 310260, 310261, 310359, 310246, 310247, 310305, 310364, 310255, 310301, 310360, 310369, 310311, 310379, 310371, 310374, 310466.